MAUDE Adverse Event Report: DEPUY MITEK LATARJET, GLENOID DRILL; MITEK ARTHROSCOPIC INSTRUMENT

DEPUY MITEK LATARJET, GLENOID DRILL; MITEK ARTHROSCOPIC INSTRUMENT
Catalog Number 288241
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The affiliate reported via email during a shoulder procedure, while drilling into the (glenoid) bone ,the peak of drill broke and was stock in the bone (glenoid).With quite some (tiring) trying, the surgeon was able to get the drill out again.The patient was not harmed.Additional information received via email from the affiliate on 4-13-17: the broken piece was about 10cm.The surgeon managed to pull the broken piece out of the bone and finished the surgery normally ¿ everything went well after that incident ¿ no harm on patient or other failure.The original bone hole was used to complete the procedure.No, they were no need to drill another whole.The complaint device is coming back for evaluation.
 
Additional Manufacturer Narrative
The complaint device was received and evaluated.Visual inspection revealed that the distal portion of the drill was broken, confirming this complaint.Closer visual inspection revealed a break at the laser weld which connects the drill tip to the shaft, which caused the entire drill tip including the portion contained within the shaft to become completely disengaged.The drill tip was measured and met length specification.Potential root causes for the observed failure include drilling at an angle which could cause the weld to fail or the patient having hard bone quality which could cause the drill to become stuck and break upon removal.However, a definitive root cause for this specific device failure cannot be determined.As an added visual observation, some slight corrosion of the laser markings was noted; a root cause cannot be conclusively determined.Review of the device history record indicated that this batch of product was processed without incident; therefore there is no evidence of manufacturing anomalies on the records reviewed.Review of the depuy synthes mitek complaints system revealed no other complaints of any type for this lot of devices released to distribution.At this time, no corrective action is required and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family to monitor the extent to which this complaint is observed in the field.

Brand Name
LATARJET, GLENOID DRILL
Common Device Name
MITEK ARTHROSCOPIC INSTRUMENT
Manufacturer (Section D)
DEPUY MITEK
325 paramount drive
raynham MA 02767
MDR Report Key6491898
Report Number1221934-2017-10160
Device Sequence Number1122541
Product Code HTW
UDI-Device Identifier10886705027316
UDI-Public(01)10886705027316(10)16E01
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2017
Report Date (Section F) 03/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number288241
Device Lot Number16E01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Was the Report Sent to FDA? No
Event Location Hospital
Date Report to Manufacturer03/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/13/2017
Supplement Report FDA Received Date04/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1